About Dr Shear

Neil H. Shear, MD, FRCPC, FACP, is Professor of Dermatology and Clinical Pharmacology and Toxicology at the University of Toronto and directs the Drug Safety Clinic at Sunnybrook Health Sciences Centre. Dr Shear’s research has included investigations into the pathogenesis and management of major systemic reactions to drugs, and studies of cytoprotection models that may lead to prevention strategies. He is also involved with pharmacogenetic screening, a future lead strategy to improve patient safety.

Selected publications:

1: Alavi A, Lowe J, Walsh S, Juurlink D, Mortaz-Hedjri S, Shear NH.
Corticosteroid-induced hyperglycemia is increased 10-fold in patients with pemphigus. Int J Dermatol. 2012 Oct;51(10):1248-52. doi: 10.1111/j.1365-4632.2012.05470.x.

2: Alhusayen RO, Juurlink DN, Mamdani MM, Morrow RL, Shear NH, Dormuth CR.
Canadian Drug Safety and Effectiveness Research Network. Isotretinoin use and the risk of inflammatory bowel disease: a population-based cohort study. J Invest Dermatol. 2013 Apr;133(4):907-12. doi: 10.1038/jid.2012.387. Epub 2012 Oct 25

3: Shear NH.
'Is it safe?' Safety is a process, not a question. Br J Dermatol. 2012 Nov;167(5):968-9. doi: 10.1111/bjd.12074.

4: Amstutz U, Ross CJ, Castro-Pastrana LI, Rieder MJ, Shear NH, Hayden MR, Carleton BC.
CPNDS Consortium. HLA-A 31:01 and HLA-B 15:02 as genetic markers for carbamazepine hypersensitivity in children. Clin Pharmacol Ther. 2013 Jul;94(1):142-9. doi: 10.1038/clpt.2013.55. Epub 2013 Mar 18.

5: Papp K, Guenther L, Shear N, Binder C, Tan J, Lynde C, Gulliver W, Stang P.
Understanding and assessing potential serious adverse events: a practical approach to understanding the benefits and harm of psoriasis treatments. J Cutan Med Surg. 2013 May-Jun;17(3):189-96. Review

6: Jakubovic BD, Donovan A, Webster PM, Shear NH.
Methotrexate-induced pulmonary toxicity. Can Respir J. 2013 May-Jun;20(3):153-5.

7: Heelan K, Shear NH.
Cutaneous drug reactions in children: an update. Paediatr Drugs. 2013 Dec;15(6):493-503. doi: 10.1007/s40272-013-0039-z.

8: Bailey K, McKee D, Wismer J, Shear N.
Acute generalized exanthematous pustulosis induced by hydroxychloroquine: first case report in Canada and review of the literature. J Cutan Med Surg. 2013 Nov-Dec;17(6):414-8.